Minnesota, 2003Flooding in Minnesota, June 23 to 27, 2003
June 23 to 27, 2003 · NWS MPX · 3 events in 3 counties and zones
3 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.0 million
- Crop damage
- $2.0 million
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 2:55 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 23, 2:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT MON JUN 23 2003
FORECAST CONCERN NEAR TERM...SEVERE THUNDERSTORMS AND FLOODING.
SLOW MOVING FRONTAL BOUNDARY OVER NORTHWEST MN/EASTERN DAKOTAS WILL
GRUDGINGLY CRAWL EAST INTO WESTERN MN BY LATE TUE AFTN. RIGHT REAR OF
100 KT 250H JET PRODUCING SOLID DIVERGENCE ALOFT COUPLET ACROSS NW
CWA THRU ABOUT 03Z TIME PD...AFTER WHICH COUPLET INTENSIFIES FURTHER
AND MOVES OVER NORTH CENTRAL CWA. LIS IN INITAL REGION RANGING FROM
-5 TO -7...DPS IN THE UPPER 60S TO LOWER 70S...WITH BEST THETA E
ADVECTION ALSO IN PLAY. SEVERE THUNDERSTORMS SHOULD LAST INTO AT
LEAST EARLY EVENING...WITH OUTSIDE CHANCE OF CONTINUATION ACROSS
EXTREME N CENTRAL CWA INTO 03Z TIME PD. AFTER 00Z STRONGER THETA E
ADVECTION SETS UP FIRST OVER SOUTHERN CWA AND THEN QUICKLY ADVECTS
NE INTO EAST CENTRAL MN AND WEST CENTRAL WISCONSIN AFTER 05Z. QPF
24HR TOTALS GIVING RAINFALL AMOUNTS BETWEEN ONE AND 2.5
INCHES...COUPLED WITH 30 TO 35 KT 850 JET OVER AREA OF
RESPONSIBILITY INSISTS ON KEEPING FLOOD WATCH IN PLAY.
FRONTAL BOUNDARY FINALLY MAKES IT THROUGH MN AND W CENTRAL WI BY EARLY
THURSDAY...WITH 50H TROF IN ITS WAKE KEEPING US WET LATE THU. AFTER THAT
ZONAL FLOW RETURNS WITH A FEW FAST MOVING IMPULSES BRINGING CHANCE
OF PCPN ON FRI AND SATURDAY. AFTER SATURDAY LOOKS DRY AS THE GOBI AS
50H RIDGE BUILDS OVER UPPER MIDWEST INTO TUESDAY.
.MSP...FLOOD WATCH MN CWA TONIGHT.
Hazardous weather outlook, Jun 23, 6:01 AM CST, 12 hours 59 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 AM CDT MON JUN 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM MONTEVIDEO...TO
HUTCHINSON...TO MANKATO...TO FAIRMONT. WHILE THE PRIMARY
THREAT IS LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE
POSSIBLE.
ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.
IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER SOUTHERN MINNESOTA TONIGHT. SEE FLOOD WATCH
PRODUCTS FOR SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
THE FRONTAL BOUNDARY WILL MOVE THROUGH MUCH OF NORTHERN MINNESOTA
BY TUESDAY MORNING...BUT WILL STALL OVER SOUTHERN MINNESOTA. LOW
PRESSURE WILL STRENGTHEN OVER IOWA AND NEBRASKA...AND MAINTAIN A
FLOW OF VERY UNSTABLE AIR INTO SOUTHERN MINNESOTA. THE THREAT OF
SEVERE WEATHER WILL CONTINUE TUESDAY AND TUESDAY NIGHT...AND POSSIBLY
INTO WEDNESDAY. ALTHOUGH...MAINLY THE FAR SOUTHERN COUNTIES OF SOUTH
CENTRAL MINNESOTA WILL BE UNDER A RISK OF SEVERE WEATHER ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.
JPR
In the hours before
Local storm report, Jun 23, 1:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0224 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 4 N BROWERVILLE MN 0.88 IN HAIL
06/23/03 TODD
PILocal storm report, Jun 23, 3:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0400 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM NEW LONDON MN 1.00 IN HAIL
06/23/03 KANDIYOHI
PILocal storm report, Jun 23, 3:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0427 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM BRANDON MN 0 MPH TSTORM WIND
06/23/03 DOUGLAS WIND SPEED UNKNOWN. TREES
2 FEET IN DIAMETER BLOWN
DOWN. 3.5 INCHES OF RAIN
IN 30 MINUTES.
PILocal storm report, Jun 23, 3:32 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0432 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM 4 W PAYNESVILLE MN 0.75 IN HAIL
06/23/03 KANDIYOHI
NWSLocal storm report, Jun 23, 5:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0626 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 4 N HECTOR MN TORNADO
06/23/03 RENVILLE REPORTED BY LAW
ENFORCEMENT.
PILocal storm report, Jun 23, 6:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0716 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM 2 NE CEDAR MILLS MN 0.88 IN HAIL
06/23/03 MCLEOD
PIFlood, Douglas
- When
- June 23, 7:00 PM CST to June 26, 7:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
County wide flooding. Several periods of heavy rain produced 8 to 12 inches across much of Douglas county. Numerous roads were under water in the Alexandria, Nelson, and Carlos areas. Some cars actually floated in Alexandria and a few houses were flooded. Three feet of water was in the Alexandria Hospital's boiler room after the sewer system overloaded. Some roads were still flooded near the Long Prairie River until the morning of June 26.
Flood, Todd
- When
- June 23, 7:00 PM CST to June 27, 7:00 AM CST
- Where
- Todd forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
County wide flooding. Several periods of rain produced 8 to 12 inches across Todd county. This excessive rainfall caused basements to flood, along with numerous secondary and township roads flooded and some washed out. Highway 71 between Browerville and Long Prairie was also under water. The Long Prairie River rose to one of its highest levels since 1972, flooding several homes and businesses in Long Prairie. Some homes and roads along the north end of Lake Osakis were also flooded.
Flood, Morrison
- When
- June 23, 8:00 PM CST to June 26, 7:00 AM CST
- Where
- Morrison forecast zone
- Property damage
- $6.0 million
- Crop damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
County wide flooding. Several periods of heavy rain produced 8 to 12 inched across Morrison county. Highway 371 was flooded between Little Falls and Randall, along with Highway 27 being closed from little Falls to Pierz when a culvert washed away and caused partial collapse of the road. Many other county and township roads were also closed due to flooding, along with numerous basements and driveways being washed out. Just North of Little Falls, two businesses were flooded and one was surrounded by water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 23, 20031 death · $3.7 million · F4 · 1 event
- Heat in Pennsylvania, June 23 to 27, 20033 deaths · 5 events
- Hail and Damaging Winds in Minnesota, June 23, 2003$13 million · 1.75 in hail · 16 events
- Hail and Damaging Wind in Nebraska, June 23, 2003$775,000 · 1 in hail · 15 events
- Tornado and Hail in Nebraska, June 23, 2003$188,000 · F0 · 25 events
- Damaging Winds in Texas, June 23, 2003$320,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 23, 2003$130,000 · 2.75 in hail · 7 events
- Flood in Nebraska, June 23 to 24, 2003$138,000 · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Hail in South Dakota, June 23, 2003$50,000 · 1.5 in hail · 8 events
- Hail in Nebraska, June 23, 2003$35,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362038, 5362259, 5362493.